Iowa, 2004

Flooding in Iowa, September 15 to 22, 2004

September 15 to 22, 2004 · NWS DMX · 12 events in 12 counties and zones

Very heavy rain struck northwest and extreme northern Iowa at mid-month. An area of thunderstorms, bringing mostly 1 to 2 inch rain amounts, fell across northwest Iowa on the night of the 13th and morning of the 14th.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$600,000
Crop damage
$1.2 million
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Very heavy rain struck northwest and extreme northern Iowa at mid-month. An area of thunderstorms, bringing mostly 1 to 2 inch rain amounts, fell across northwest Iowa on the night of the 13th and morning of the 14th. This was soon followed by a procession of thunderstorms from mid-day on the 14th to sunrise on the 15th when additional 6 or more inches of rain fell on a wide area from O'Brien and Cherokee Counties northeast into southeast Minnesota. At Spencer (7.13, Estherville (6.45) and Swea City (6.82) the rainfall for the 24 hour period ending at 0600 CST on 15 September was the heaviest ever recorded for a 24-hour period. Official 24-hour totals peaked at 8.71 inches at the Estherville Airport with unofficial amounts reported of as much as a foot of rain. Still more rain fell in the area on the 17th and 21st. Official monthly rainfall totals included 15.62 inches at Spencer Airport with 14.43 inches of it falling from the night of the 13th to the morning of the 22nd. This easily broke the previous Spencer record for precipitation for any month of 12.13 inches in August of 1975. These were the heaviest rains reported in Iowa since June of 1998. The heavy rainfall caused several rivers to overflow their banks. This caused some damage due to flooded property and drown crops along the river bank. Flooding was reported in the East Fork Des Moines, Des Moines, Winnebago, Shell Rock, and Cedar River systems.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 15, 1:45 AM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Sep 15, 1:45 AM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
245 AM CDT WED SEP 15 2004

.DISCUSSION...
MAIN FOCUS IS TIMING OF RAIN AND CONCERN OF EXCESSIVE AMOUNTS OVER
NRN PORTION OF THE STATE.

MODELS ALL TRENDING TO SIMILAR SOLUTION WITH SFC MOVING ALONG SFC
FNT THEN RACING INTO MN INVOF KMSP TDA AND DEEPENING.  MEANWHILE
VIGOROUS SHORTWAVE WILL SWING THROUGH THE AREA AT THE SAME TIME.
AVN FITS CURRENT POSITION OF SFC LO THOUGH WITH TIME FEEDBACK
PROBLEMS DEVELOP AND MODEL BECOMES OVERDONE ON PCPN.  EVEN SHORT
TERM MODELS AGREE WITH PCPN BECOMING WIDESPREAD THIS MRNG HWVR BY
18Z SFC FNT AND UPR TROF INTO ERN IA.  BEST DYNAMICAL FIELDS WRN
IL/ERN IA FOR AFTN.  EXPECT SOME SHOWERS CNTRL IA THOUGH BELIEVE SVR
RISK VERY LO IN CWA AS AIRMASS QUICKLY BECOMES STABLE AS CAPE
DIMINISHES AND UPPER LEVELS DRY.  CLOSE TO ETA ON TEMPERATURES IN
SHORT TERM THOUGH SOME ADJUSTMENTS MADE FOR LOCAL COLD SPOTS.

CURRENTLY AIRMASS RATHER WET WITH PWS OVER 2.  WITH SECOND ROUND OF
PCPN EXPECTED TO GO OVER SAME AREA AS LAST NIGHTS WILL LEAVE FFA UP
UNTIL NOON.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH THROUGH WEDNESDAY
NOON FOR NORTH CENTRAL IOWA.

&&

FORSTER
Hazardous weather outlook, Sep 15, 4:15 AM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
515 AM CDT WED SEP 15 2004

IAZ004>007-015>017-023-024-033-034-044-161015-
CALHOUN-CERRO GORDO-CRAWFORD-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-
PALO ALTO-POCAHONTAS-SAC-WINNEBAGO-WORTH-
515 AM CDT WED SEP 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY NORTHWEST OF A LINE FROM DENISON TO HUMBOLDT TO MASON CITY.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINS ARE LIKELY THIS MORNING OVER ALREADY SATURATED GROUND.
THIS WILL PRODUCE STREET FLOODING...RISES IN STREAMS AND RIVERS AND
POSSIBLE FLASH FLOODING.  IN ADDITION SOME OF THE STORMS COULD
PRODUCE STRONG WIND SIN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS NEXT TUESDAY HOWEVER NO
ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.

IAZ026>028-037>039-049-050-061-062-074-075-085-086-096-097-161015-
APPANOOSE-BLACK HAWK-BREMER-BUTLER-DAVIS-FRANKLIN-GRUNDY-HARDIN-
JASPER-MAHASKA-MARION-MARSHALL-MONROE-POWESHIEK-TAMA-WAPELLO-
515 AM CDT WED SEP 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
EAST OF A LINE FROM HAMPTON TO NEWTON TO CORYDON.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY DEVELOPING
THIS AFTERNOON. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG
WINDS IN EXCESS OF 60 MPH.  SOME OF THE STORMS MAY PRODUCE BRIEF
PERIODS OF HEAVY RAINS RESULTING IN STREET FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS NEXT TUESDAY HOWEVER NO
ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

IAZ025-035-036-045>048-057>060-070>073-081>084-092>095-161015-
ADAIR-ADAMS-AUDUBON-BOONE-CARROLL-CASS-CLARKE-DALLAS-DECATUR-GREENE-
GUTHRIE-HAMILTON-LUCAS-MADISON-POLK-RINGGOLD-STORY-TAYLOR-UNION-
WARREN-WAYNE-WEBSTER-WRIGHT-
515 AM CDT WED SEP 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
WEST OF A LINE FROM LAMONI TO DES MOINES TO CLARION AND SOUTH OF A
LINE FROM CLARION TO CARROLL.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS THIS MORNING MAY PRODUCE BRIEF PERIODS OF
HEAVY RAINS RESULTING IN STREETING FLOODING.  SOME OF THE STORMS MAY
PRODUCE GUSTY WINDS HOWEVER THE SPEED WILL REMAIN BELOW SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS NEXT TUESDAY HOWEVER NO
ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY.

In the hours before

Local storm report, Sep 14, 11:08 PM CST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1208 AM CDT WED SEP 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     DELOIT                  42.10N 95.32W
09/14/2004                   CRAWFORD           IA   TRAINED SPOTTER

            TREES AND POWERLINES DOWN

&&

RAD
Local storm report, Sep 15, 1:18 AM CST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
218 AM CDT WED SEP 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLASH FLOOD      2 N FOREST CITY         43.29N 93.64W
09/15/2004                   WINNEBAGO          IA   LAW ENFORCEMENT

            HIGHWAY 69 UNDERWATER AMD IMPASSABLE 2 1/2 MILES NORTH OF
            FOREST CITY JUST SOUTH OF 380TH ST. WINNEBAGO RIVER ALSO
            EXCEEDING ITS BANKS IN FOREST CITY.

&&

RAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 flood. Local standard time, as filed.

Flood, Black Hawk

When
September 15, 5:00 AM CST to September 22, 6:30 AM CST
Where
Black Hawk forecast zone
Property damage
$50,000
Crop damage
$100,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

Flood, Bremer

When
September 15, 5:00 AM CST to September 22, 6:30 AM CST
Where
Bremer forecast zone
Property damage
$50,000
Crop damage
$100,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

Flood, Butler

When
September 15, 5:00 AM CST to September 22, 6:30 AM CST
Where
Butler forecast zone
Property damage
$50,000
Crop damage
$100,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Flood, Cerro Gordo

When
September 15, 5:00 AM CST to September 22, 6:30 AM CST
Where
Cerro Gordo forecast zone
Property damage
$50,000
Crop damage
$100,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Flood, Emmet

When
September 15, 5:00 AM CST to September 22, 6:30 AM CST
Where
Emmet forecast zone
Property damage
$50,000
Crop damage
$100,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Flood, Hancock

When
September 15, 5:00 AM CST to September 22, 6:30 AM CST
Where
Hancock forecast zone
Property damage
$50,000
Crop damage
$100,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Flood, Humboldt

When
September 15, 5:00 AM CST to September 22, 6:30 AM CST
Where
Humboldt forecast zone
Property damage
$50,000
Crop damage
$100,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Flood, Kossuth

When
September 15, 5:00 AM CST to September 22, 6:30 AM CST
Where
Kossuth forecast zone
Property damage
$50,000
Crop damage
$100,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Flood, Palo Alto

When
September 15, 5:00 AM CST to September 22, 6:30 AM CST
Where
Palo Alto forecast zone
Property damage
$50,000
Crop damage
$100,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Flood, Pocahontas

When
September 15, 5:00 AM CST to September 22, 6:30 AM CST
Where
Pocahontas forecast zone
Property damage
$50,000
Crop damage
$100,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Flood, Winnebago

When
September 15, 5:00 AM CST to September 22, 6:30 AM CST
Where
Winnebago forecast zone
Property damage
$50,000
Crop damage
$100,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Flood, Worth

When
September 15, 5:00 AM CST to September 22, 6:30 AM CST
Where
Worth forecast zone
Property damage
$50,000
Crop damage
$100,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420246, 5420247, 5420248, 5420313, 5420543, 5420544, 5420545, 5420546, 5420547, 5420548, 5420549, 5420550.